Alert archive / New Mexico / Severe Thunderstorm Warnings in 2017

Severe Thunderstorm Warning 182, NWS Albuquerque, NM

June 20, 2017Harding County, San Miguel County, New Mexico

NWS Albuquerque, NM issued this severe thunderstorm warning at Jun 20, 2017, 6:43 PM MDT for Harding County, San Miguel County, New Mexico. It was in force for 35 min. No storm report in the archive falls inside the area while it was in force.

The area

The outline as issued.

The facts

Issued
Jun 20, 2017, 6:43 PM MDT (00:43 UTC)
Expired
Jun 20, 2017, 7:18 PM MDT
In force
35 min
Issued by
NWS Albuquerque, NM
Area
Storm-based polygon
Hail
2.0 in
Wind
60.0 mph

Counties Harding County, NM, San Miguel County, NM

The radar

The Cannon AFB radar (KFDX), 117 km from the middle of the area, began a volume at 00:42 UTC, the scan nearest the moment this went out.

Open the radar archive at this moment

The archived warnings, watches and discussions in force at that minute are drawn over the scan, this one among them.

Did it verify

Not verified. The Iowa Environmental Mesonet's Cow found no qualifying storm report inside this severe thunderstorm warning while it was in force. That is not proof nothing happened: reports are thin where few people live.

Cow counts a report within 15 km of the polygon while the warning was in force: a tornado for a tornado warning; hail of 1 inch or more, a gust of 58 mph or more or wind damage for a severe thunderstorm warning; a flash flood report for a flash flood warning.

The nearest sounding before it

Amarillo Airport, TX (KAMA), launched 00:00Z, 0.7 hours before the alert went out and 227 km from the middle of its area. This is the routine balloon launch nearest before it, the air the forecaster had in hand, not a measurement taken for the alert.

Skew-T log-pSkew-T log-p diagram, Amarillo Airport, TX at 00:00Z on 2017-06-21Temperature and dew point through the depth of the atmosphere, with the mixed-layer parcel. CAPE 647 joules per kilogram.LCLLFCEL10008507005003002001001 km2 km3 km6 km9 km12 km15 km-30°-20°-10°0°10°20°30°40°
Temperature in red, dew point in green, the mixed-layer parcel dashed.
HodographHodograph, Amarillo Airport, TX at 00:00Z on 2017-06-21The wind through the lowest 10 kilometers. Zero to 1 km storm-relative helicity -33 square meters per square second.1939Sfc1 km3 km6 km9 kmRMLM
The wind turning with height, colored by layer: ground to 1 km, 1 to 3 km, 3 to 6 km, 6 to 10 km.
Mixed-layer CAPE
647 J/kg
Mixed-layer CIN
-66 J/kg
Mixed-layer LCL
2792 m above ground
0-6 km bulk shear
33 kt
0-1 km storm-relative helicity
-33 m²/s²
0-3 km storm-relative helicity
104 m²/s²
Significant tornado parameter
0.0
Supercell composite
2.8

Open this sounding in Storm Lab

The text

As transmitted.

159 
WUUS55 KABQ 210043
SVRABQ
NMC021-047-210130-
/O.NEW.KABQ.SV.W.0182.170621T0043Z-170621T0130Z/

BULLETIN - EAS ACTIVATION REQUESTED
Severe Thunderstorm Warning
National Weather Service Albuquerque NM
643 PM MDT TUE JUN 20 2017

The National Weather Service in Albuquerque has issued a

* Severe Thunderstorm Warning for...
  Northeastern San Miguel County in northeastern New Mexico...
  Central Harding County in northeastern New Mexico...

* Until 730 PM MDT.

* At 643 PM MDT, a severe thunderstorm was located 11 miles north of
  Conchas Dam, or 22 miles southwest of Mosquero, moving northeast at
  20 mph.

  HAZARD...Two inch hail and 60 mph wind gusts. 

  SOURCE...Radar indicated. 

  IMPACT...People and animals outdoors will be injured. Expect hail 
           damage to roofs, siding, windows, and vehicles. Expect 
           wind damage to roofs, siding, and trees. 

* Locations impacted include...
  Mosquero and Bell Ranch. 

PRECAUTIONARY/PREPAREDNESS ACTIONS...

Prepare immediately for large hail and damaging winds. People outside
should move to shelter inside a strong building. Stay away from
windows.

&&

LAT...LON 3545 10430 3561 10439 3587 10401 3558 10382
TIME...MOT...LOC 0043Z 243DEG 19KT 3557 10426 

HAIL...2.00IN
WIND...60MPH
 
$$

34
1 follow-up statement
086 
WWUS55 KABQ 210118 RRA
SVSABQ

Severe Weather Statement
National Weather Service Albuquerque NM
718 PM MDT TUE JUN 20 2017

NMC021-047-210128-
/O.CAN.KABQ.SV.W.0182.000000T0000Z-170621T0130Z/
San Miguel-Harding-
718 PM MDT TUE JUN 20 2017

...THE SEVERE THUNDERSTORM WARNING FOR NORTHEASTERN SAN MIGUEL AND
CENTRAL HARDING COUNTIES IS CANCELLED...
                
The storm which prompted the warning has weakened below severe
limits, and no longer pose an immediate threat to life or property.
Therefore the warning has been cancelled.  However heavy rain is
still possible with this thunderstorm.

LAT...LON 3545 10430 3561 10439 3587 10401 3558 10382
TIME...MOT...LOC 0118Z 243DEG 19KT 3566 10405 

$$

33

What forecasters said that day

The local office's own words before this severe thunderstorm warning went out, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.

NWS Albuquerque, NM wrote its last area forecast discussion before this severe thunderstorm warning went out at Jun 20, 5:47 PM MDT, 56 minutes earlier.

Area forecast discussion, Jun 20, 5:47 PM MDT, 56 minutes before
Area Forecast Discussion...UPDATED
National Weather Service Albuquerque NM
547 PM MDT Tue Jun 20 2017

.AVIATION...
00Z TAF CYCLE
North to northwest flow aloft over New Mexico on east side of Four
Corners high centered over east-central AZ and west-central NM.
Isold tstms will continue until around 20/04Z across the southwest
mountains and eastern plains. A few of the storms will contain brief
MVFR cigs/vsbys obscg mt tops and wind gusts to around 45kt as well
as hail. Potential for lcl MVFR cigs over the eastern plains aft
08Z. Storms will be mainly confined to the central mtn chain ewd
Wednesday as dry air filters into southwest NM.

33

&&

.PREV DISCUSSION...335 PM MDT Tue Jun 20 2017...
.SYNOPSIS...
Very hot temperatures will persist through at least Thursday across
the Land of Enchantment. A few storms will be possible each afternoon
and evening, which may produce gusty winds and small hail. Some
relief to the heat is expected on Friday, mainly across eastern New
Mexico as a cold front slides through the plains and westward into
the Rio Grande Valley. Moisture associated with the front will
enhance thunderstorm chances Friday through at least the weekend. The
thunderstorm activity should keep the triple digit heat at bay for
at least through the first half of next week.

&&

.DISCUSSION...
Hot temperatures will remain the rule for the next few days as a
597dam high parks over the AZ/NM border. Dewpoints were up in the
50s this morning here at ABQ, but have since dropped to 17 with 5%
RH. This has been the case across much of the RGV and points
westward to the ContDvd, which allowed temperatures to soar.
Temperatures will near records across much of central and western NM
through at least Thursday, if not Friday. Will expand the Heat
Advisory on Wednesday to include Espanola. Will also add in Thursday
for the same areas, plus Socorro.

As for storms, an axis of instability exists from the SW mtns across
NE NM this afternoon, with the strongest instability across Union
Co. per the LAPS analysis. Could see a few more strong or severe
storms in this area through the evening, with hail and gusty
downburst winds the main threats. Most models show a little complex
of storms lasting well into the evening across the northeast, but
should diminish by midnight. Wednesday should be similar to today,
with the northeast being favored for storms in the aftn and eve
again. Less storms are expected on Thursday, therefore, Thursday
should be the hottest day of this stretch.

On Friday, the upper high sinks southward as a trough crosses the
northern Rockies. An associated back door cold front is expected
to slide down the plains, and models are showing the front sliding
through much faster than they were this time yesterday. Both the 12Z
GFS and the 18Z NAM have the front completely through the plains by
18Z Fri, and pushing through the gaps of the central mountain in the
afternoon. As a result, have lowered temps a few degrees across the
east on Friday, particularly NE, but western areas will remain hot.
The RGV will depend on just how fast and strong the front pushes into
the area. The ECMWF remains much slower with the front, not bringing
it down the plains until Saturday. Gusty winds can be expected along
and behind the front.

Low level moisture will be replenished behind the front which will
likely enhanced thunderstorm chances Friday through the weekend with
northwest flow aloft. Not out of the question to see a few strong or
severe storms in this pattern, but shouldn't see triple digit heat.

34

&&

.FIRE WEATHER...
...NEAR RECORD TO RECORD HEAT THROUGH THURSDAY AND POSSIBLY INTO
FRIDAY...

The upper high over New Mexico will continue to dominate through
Thursday and into Friday but with some not so subtle changes
starting to show up in the forecast models later this week. In the
meantime, increasing instability with high Haines and some areas of
Super Haines as well as near record to record heat and overall
drying will become more widespread Wednesday and Thursday. Moisture
trapped under the upper high will recycle for thunderstorms to
develop Wednesday and Thursday over the higher terrain then drift
into the valleys and plains, although the areal coverage and chances
for wetting rain will be at a minimum Thursday. Much of any wetting
rain may be relatively localized with many of the cells be more
likely to produce gusty variable winds rather than much rain.

For tonight, cell motion will be slow and somewhat erratic with
storms drifting off the Sangre de Cristo mts and into the highlands
and northeast plains. Farther south and west, motion will be the
most variable. The NAM12 indicates a complex of storms dropping into
ne NM later this afternoon/evening, creating a line of gusty
north/northeast winds which pushes into the east central and along
the east slopes of the central mt chain. This makes for difficult
timing of any east wind into the RGV this evening/tonight. Both RAP
and HRRR not nearly as aggressive with the thunderstorms over the
east and therefore the surface gradient tonight.

Northwest flow looks to strengthen some Wednesday and moreso
Thursday/Friday as the upper high center retreats southward. The
northern tier of zones, 101-102 and 103, may be most impacted by
increasing winds/dryness as the theta-e axis shifts to the east and
south. In fact, portions of the northwest plateau may see several
hours of critical conditions combined with super Haines Thursday
afternoon.

Overnight humidity recoveries continue to be mostly good central and
east tonight through Wednesday night with fair to locally poor
recoveries west. Thursday night will be drier especially for the
west and central where poor recoveries will be widespread after
largely single digit humidities Thursday afternoon.

Higher mixing heights Wednesday and Thursday lead to good to
excellent vent rates over the majority of the forecast areas.

Some of the forecast models are indicating the anticipated heat
relieving front may be faster, and could reach ne NM as early as
Friday morning then push into the RGV late Friday afternoon/early
evening. Confidence isn't the greatest due to the timing differences
but the forecast is leaning towards a faster movement. While single
digit humidities persist central and west Friday with some areas of
Super Haines, the east will see improvement, and both min and max
humidities trend upward over the weekend as high temperatures cool
to near normal and below overall by Sunday. Chances for convection
with wetting rain increase as well over the east, central and
southwest. For next week, the drier westerly flow is nowhere in
sight, models now indicate what looks suspiciously like a monsoon
pattern for the middle of next week. Maybe picking up on climo.

&&

.AVIATION...
18Z TAF CYCLE
Upper high center over west central NM. Isold to sct tstms to develop
over the higher terrain aft 18Z and drift into the valleys and
plains. A few of the storms may contain brief MVFR cigs/vsbys obscg
mt tops and wind gusts to around 45kt as well as small hail.
Potential for lcl MVFR cigs over the eastern plains aft 08Z.

&&

.ABQ WATCHES/WARNINGS/ADVISORIES...
Heat Advisory until 7 PM MDT this evening for the following zones...
 NMZ501>509-519.

Heat Advisory from 2 PM to 7 PM MDT Wednesday for the following
zones... NMZ501>509-517-519.

Heat Advisory from 2 PM to 7 PM MDT Thursday for the following
zones... NMZ501>509-517-519-520.

&&

34
Hazardous weather outlook, Jun 20, 4:51 AM MDT, 13 hours 52 minutes before
Hazardous Weather Outlook
National Weather Service Albuquerque NM
451 AM MDT Tue Jun 20 2017

NMZ501>540-211100-
Northwest Plateau-Chuska Mountains-Far Northwest Highlands-
Northwest Highlands-West Central Plateau-West Central Mountains-
West Central Highlands-Southwest Mountains-
San Francisco River Valley-San Juan Mountains-Jemez Mountains-
West Slopes Sangre de Cristo Mountains-
Northern Sangre de Cristos above 9500 feet/Red River-
Southern Sangre de Cristos above 9500 feet-
East Slopes Sangre de Cristo Mountains-Upper Rio Grande Valley-
Lower Chama River Valley-Santa Fe Metro Area-
Middle Rio Grande Valley/Albuquerque Metro Area-
Lower Rio Grande Valley-Sandia/Manzano Mountains-Estancia Valley-
Central Highlands-South Central Highlands-Upper Tularosa Valley-
South Central Mountains-Raton Ridge/Johnson Mesa-
Far Northeast Highlands-Northeast Highlands-Union County-
Harding County-Eastern San Miguel County-Guadalupe County-
Quay County-Curry County-Roosevelt County-De Baca County-
Chaves County Plains-Eastern Lincoln County-Southwest Chaves County-
451 AM MDT Tue Jun 20 2017

This hazardous weather outlook is for portions of north and central
New Mexico.

.DAY ONE...Today and Tonight
Hazardous heat will spread to much of central and western portions of
the forecast area today as a strong high pressure system builds
overhead from the west causing a multi-day stretch of triple-digit
high temperatures. See the latest Heat Advisory for more information.

There is a marginal risk for isolated severe thunderstorms east of
the Sangre de Cristo Mountains this afternoon and evening, with large
hail and damaging wind being the main threats.

.DAYS TWO THROUGH SEVEN...Wednesday through Monday

The heatwave will continue across much of central and western New
Mexico for the remainder of the work week, and will likely spread to
the Roswell area Thursday and Friday. See the latest Heat Advisory
for more information. Temperatures will trend downward on Saturday,
as a broad upper level trough sinks southward over the northern and
central Rockies displacing the high pressure system south of New
Mexico. A moist back door cold front will also arrive late Friday
easing the excessive heat.

The marginal risk of severe thunderstorms will return east of the
Sangre de Cristo Mountains during the afternoon and evening
Wednesday and Thursday, when isolated severe thunderstorms could
again produce large hail and damaging winds.

.SPOTTER INFORMATION STATEMENT...

Spotter activation may be required east of the Sangre de Cristo
Mountains today through Thursday during the afternoon and evening if
severe storm coverage increases enough.

44

In the hours before

Special weather statement, Jun 20, 5:17 PM MDT, 1 hour 26 minutes before
Special Weather Statement
National Weather Service Albuquerque NM
517 PM MDT TUE JUN 20 2017

NMZ508-202345-
Southwest Mountains-
517 PM MDT TUE JUN 20 2017

...SIGNIFICANT WEATHER ADVISORY FOR SOUTHWESTERN SOCORRO COUNTY UNTIL
545 PM MDT...

At 517 PM MDT, Doppler radar was tracking a strong thunderstorm 10
miles north of Monticello, moving east at 10 mph.

Penny size hail and wind gusts up to 50 mph will be possible with
this storm.

This storm will remain over mainly rural areas of southwestern
Socorro County.

If threatening weather approaches your area, take shelter in a sturdy
building.

&&

LAT...LON 3363 10760 3368 10729 3348 10728 3348 10759
TIME...MOT...LOC 2317Z 268DEG 10KT 3355 10751

34
Local storm report, Jun 20, 5:39 PM MDT, 1 hour 4 minutes before
PRELIMINARY LOCAL STORM REPORT
NATIONAL WEATHER SERVICE ALBUQUERQUE NM
539 PM MDT TUE JUN 20 2017

..TIME...   ...EVENT...      ...CITY LOCATION...     ...LAT.LON...
..DATE...   ....MAG....      ..COUNTY LOCATION..ST.. ...SOURCE....
            ..REMARKS..

0525 PM     HAIL             1 NNE WAGON MOUND       36.01N 104.71W
06/20/2017  E1.25 INCH       MORA               NM   TRAINED SPOTTER

0525 PM     TSTM WND GST     1 NNE WAGON MOUND       36.01N 104.71W
06/20/2017  E70 MPH          MORA               NM   TRAINED SPOTTER

&&

EVENT NUMBER ABQ1702030
EVENT NUMBER ABQ1702031

JLP
Special weather statement, Jun 20, 5:51 PM MDT, 52 minutes before
Special Weather Statement
National Weather Service Albuquerque NM
551 PM MDT TUE JUN 20 2017

NMZ508-509-210015-
San Francisco River Valley-Southwest Mountains-
551 PM MDT TUE JUN 20 2017

...SIGNIFICANT WEATHER ADVISORY FOR SOUTHWESTERN CATRON COUNTY UNTIL
615 PM MDT...

At 551 PM MDT, Doppler radar was tracking a strong thunderstorm near
Pleasanton, or 18 miles north of Buckhorn, moving northwest at 10
mph.

Nickel size hail and wind gusts up to 50 mph will be possible with
this storm.

Locations impacted include...
Glenwood, Alma, Mogollon and Pleasanton.

If threatening weather approaches your area, take shelter in a sturdy
building.

&&

LAT...LON 3330 10905 3349 10893 3333 10869 3321 10877
      3321 10893 3324 10905
TIME...MOT...LOC 2351Z 117DEG 9KT 3329 10882

34
Special weather statement, Jun 20, 5:52 PM MDT, 51 minutes before
Special Weather Statement
National Weather Service Albuquerque NM
552 PM MDT TUE JUN 20 2017

NMZ524-210030-
South Central Highlands-
552 PM MDT TUE JUN 20 2017

...SIGNIFICANT WEATHER ADVISORY FOR EAST CENTRAL SOCORRO COUNTY UNTIL
630 PM MDT...

At 552 PM MDT, Doppler radar was tracking a strong thunderstorm 12
miles northeast of Bingham, or 27 miles northwest of Carrizozo,
moving west at 10 mph.

Nickel size hail and wind gusts up to 50 mph will be possible with
this storm.

This storm will remain over mainly rural areas of east central
Socorro County.

If threatening weather approaches your area, take shelter in a sturdy
building.

&&

LAT...LON 3394 10637 3399 10637 3403 10641 3407 10613
      3396 10608 3393 10608 3391 10606 3389 10606
      3378 10630
TIME...MOT...LOC 2352Z 069DEG 8KT 3397 10618

34
Local storm report, Jun 20, 6:09 PM MDT, 34 minutes before
PRELIMINARY LOCAL STORM REPORT
NATIONAL WEATHER SERVICE ALBUQUERQUE NM
609 PM MDT TUE JUN 20 2017

..TIME...   ...EVENT...      ...CITY LOCATION...     ...LAT.LON...
..DATE...   ....MAG....      ..COUNTY LOCATION..ST.. ...SOURCE....
            ..REMARKS..

0520 PM     HAIL             3 E WAGON MOUND         36.00N 104.66W
06/20/2017  M1.75 INCH       MORA               NM   NMDOT

&&

EVENT NUMBER ABQ1702032

RJOJOLA
Local storm report, Jun 20, 6:31 PM MDT, 12 minutes before
PRELIMINARY LOCAL STORM REPORT
NATIONAL WEATHER SERVICE ALBUQUERQUE NM
631 PM MDT TUE JUN 20 2017

..TIME...   ...EVENT...      ...CITY LOCATION...     ...LAT.LON...
..DATE...   ....MAG....      ..COUNTY LOCATION..ST.. ...SOURCE....
            ..REMARKS..

0520 PM     HAIL             3 E WAGON MOUND         36.00N 104.66W
06/20/2017  M1.75 INCH       MORA               NM   NMDOT

&&

EVENT NUMBER ABQ1702033

JLP

The office that day

Everything else NWS Albuquerque, NM issued on the same UTC day.

IssuedProductOfficeCountiesLasted
Jun 20, 6:01 PM MDTSevere Thunderstorm WarningABQSan Miguel44 min
Jun 20, 6:14 PM MDTSevere Thunderstorm WarningABQSan Miguel46 min
Jun 20, 6:19 PM MDTSevere Thunderstorm WarningABQMora, San Miguel41 min
Jun 20, 6:57 PM MDTSevere Thunderstorm WarningABQMora, San Miguel21 min
Jun 20, 7:43 PM MDTSpecial Weather StatementABQQuay32 min
Jun 20, 8:18 PM MDTSpecial Weather StatementABQCurry27 min
Jun 21, 1:17 PM MDTSpecial Weather StatementABQUnion28 min
Jun 21, 1:35 PM MDTSevere Thunderstorm WarningABQUnion40 min
Jun 21, 2:20 PM MDTSpecial Weather StatementABQSan Miguel40 min
Jun 21, 2:22 PM MDTSpecial Weather StatementABQUnion38 min
Jun 21, 2:24 PM MDTSpecial Weather StatementABQOtero51 min
Jun 21, 2:40 PM MDTSevere Thunderstorm WarningABQUnion35 min
Jun 21, 2:59 PM MDTSpecial Weather StatementABQ46 min
Jun 21, 3:10 PM MDTSpecial Weather StatementABQSocorro50 min
Jun 21, 3:17 PM MDTSpecial Weather StatementABQUnion13 min
Jun 21, 3:20 PM MDTSevere Thunderstorm WarningABQHarding40 min
Jun 21, 3:42 PM MDTSpecial Weather StatementABQ48 min
Jun 21, 3:53 PM MDTSpecial Weather StatementABQGuadalupe52 min
Jun 21, 4:00 PM MDTSpecial Weather StatementABQHarding30 min
Jun 21, 4:10 PM MDTSpecial Weather StatementABQDe Baca35 min
Jun 21, 5:53 PM MDTSpecial Weather StatementABQQuay37 min

Nearby

Severe Thunderstorm Warnings in New Mexico, 2017Every severe thunderstorm warning in 2017

Sources

The product and its follow-ups from the Iowa Environmental Mesonet's archive of National Weather Service and Storm Prediction Center text; the sounding from the Mesonet's radiosonde archive; radar from the NEXRAD Level II archive.